Wyoming, 2016

Hail in Wyoming, May 25, 2016

May 25, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large north of Cheyenne in southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large north of Cheyenne in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 25, 10:45 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, May 25, 10:45 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1145 AM MDT WED MAY 25 2016

.UPDATE...
Issued at 1121 AM MDT Wed May 25 2016

Latest radar trends showing isolated showers developing across
southeast Wyoming where we had dry conditions in the forecast.
Went ahead and added 20 percent pops in the forecast for this
late this morning and afternoon. Updates have been sent.|

&&

.SHORT TERM...(Today through Friday)
Issued at 330 AM MDT Wed May 25 2016

Predawn water vapor loop depicted a positively-tilted upper trough
from south central Canada across the northern Rockies to a low off
the central California coast. An active southwest flow aloft was
transporting weak shortwave disturbances northeast across the Four
Corners...central Rockies and plains. A fast 250 mb jet max and
shortwave aided in the development of several convective clusters
over the Great Plains. Converging outflow boundaries from convection
over northeast Colorado generated a narrow line of thunderstorms
over the southern Nebraska Panhandle shortly after midnight. This
activity will soon enter western Nebraska. A quasi-stationary
surface front extended from eastern South Dakota into western
Nebraska then south through the high plains. A moist boundary and
light winds over the Nebraska Panhandle resulted in a growing area
of stratus.

Good run-to-run consistency with the numerical models as the upper
trough to the west slowly translates east across the Rockies and
high plains through Friday. The front draped across the high plains
will also shift east with its moist unstable air mass today. The
next shortwave lifting northeast from the Four Corners combined
with the weak surface trough will aid in the development of widely
scattered afternoon showers and thunderstorms. The HRRR and RAP
models indicate cell motion to the east-southeast. There may be a
few stronger cells producing small hail and gusty winds, especially
east of the Laramie Range. High temperatures today will be near
seasonal normals with 60s to mid 70s valleys and plains, and 40s
and 50s for the high country.

The coverage of showers and thunderstorms will increase Thursday
and Friday as the upper low over southern California tracks east-
northeast across the Four Corners, Colorado and central High Plains.
Model QPF has been consistent showing between a quarter and a half
inch of liquid equivalent precipitation. Locally heavier amounts
will be possible with thunderstorms. Snow levels will drop to
8500 feet Thursday night, with scattered showers producing a few
inches of snow over the higher peaks of the Snowy and Sierra Madre
mountains. The greatest severe potential Thursday and Friday will
be focused over the Great Plains, with a marginal risk for a few
strong to possibly severe thunderstorms south and east of a line
from Chadron to Laramie. High temperatures for the high plains
will cool back into the 60s on Friday, with 40s and 50s for higher
elevations.

.LONG TERM...(Friday night through Tuesday)
Issued at 1124 PM MDT Tue May 24 2016

The main weather story through the long term forecast period will
be near normal temperatures with isolated to scattered showers and
thunderstorms. Generally looking at an upper level trough across
the western conus through early next week. Chances for showers and
thunderstorms will occur nearly each day with the main chances in
the afternoon. Several shortwaves will move across the forecast
area this weekend and into early next week but timing is somewhat
in question. Placement and timing will one of the main drivers as
to how much precipitation falls. Currently the expectation is for
weak upper forcing with any given shortwave and limited moisture
availability. generally not looking for widespread or heavy
precipitation through early next week, of course with thunderstorm
activity a few localized places may see some heavier rains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM MDT Wed May 25 2016

The main concern to aviation ops this afternoon will be the
isolated shower/thunderstorm activity that is already developing
across southeast WY & west NE. Coverage and intensity will be
limited so sufficient to just include mention of VCTS at most TAF
sites. Will of course monitor these trends and amend if
thunderstorms become more imminent. Thunderstorm activity will
dissipate quickly this evening, giving way to just some passing
mid/high-level clouds overnight.

&&

.FIRE WEATHER...
Issued at 245 AM MDT Wed May 25 2016

Cool and moist conditions will preclude fire weather concerns
through the end of the week. Scattered showers and thunderstorms
will provide wetting rains, with snow showers for elevations above
9000 feet.

&&

.HYDROLOGY...
Issued at 245 AM MDT Wed May 25 2016

Cool temperatures will persist through the end of the week with
morning lows in the upper 20s-lower 30s and afternoon highs in the
mid 40s-lower 50s for the mountains. These cool temperatures will
slow the snowmelt runoff into the streams and tributaries of the
Upper North Platte and Laramie rivers. A low pressure system moving
across Colorado Thursday and Friday will produce a good coverage
of showers and thunderstorms, with precipitation amounts from a
quarter to half inch. Locally higher amounts will be possible with
thunderstorms. The higher peaks of the southeast Wyoming mountains
may receive a couple inches of snow. Will be monitoring the impacts
of rain on snow for area rivers, creeks and streams this weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...SML
AVIATION...CAH
FIRE WEATHER...MAJ
HYDROLOGY...MAJ
Hazardous weather outlook, May 25, 3:48 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
448 AM MDT WED MAY 25 2016

NEZ002-003-019>021-054-055-095-096-261100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
448 AM MDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND
EARLY EVENING. SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW
STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO RUNOFF
FROM ADDITIONAL PRECIPITATION AND UPSTREAM RESERVOIR RELEASES
IN SOUTHEAST WYOMING.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS
WILL BE POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

WYZ101>119-261100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
448 AM MDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EARLY EVENING. SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW
STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR
THE NEXT SEVERAL DAYS. COOLER TEMPERATURES ABOVE 9000 FEET WILL
SLOW THE RATE OF SNOWMELT. THOSE WITH OUTDOOR INTERESTS IN THE
MOUNTAINS THIS WEEK NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID
WATER RISES.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AND FRIDAY SOUTH OF A LINE FROM TORRINGTON TO LARAMIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 25, 12:11 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
111 PM MDT WED MAY 25 2016

NEZ002-251945-
DAWES NE-
111 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
145 PM MDT...

AT 111 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RED CLOUD CAMPGROUND...OR 8 MILES SOUTH OF CHADRON...MOVING EAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHADRON...RED CLOUD CAMPGROUND...CHADRON CAMPGROUND AND CHADRON ST
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4262 10297 4277 10309 4298 10280 4279 10279
      4278 10277 4262 10278
TIME...MOT...LOC 1911Z 264DEG 32KT 4271 10296

CLAYCOMB

The radar

The Cheyenne radar (KCYS), 15 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
May 25, 1:14 PM MST to 1:15 PM MST
Where
Laramie County, 10 mi N of Cheyenne
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.285, -104.820

Ping pong ball size hail was reported north of Cheyenne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640331.